Read Back Helps Avoid Errors with Sound-alike Medications

Michael J. Gaunt, PharmD
Published Online: Saturday, March 1, 2008

Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.


Salagen?Selegiline Sound-alike Mix-up

A home health nurse received a telephone order from a dentist for an elderly patient experiencing problems related to dry mouth. The order was for pilocarpine (Salagen) 5 mg po tid. When the nurse telephoned the pharmacist, however, the order was misheard and was dispensed as selegiline 5 mg po tid. Selegiline is a selective inhibitor of monoamine oxidase type B used in the treatment of Parkinson's disease. About 2 weeks later, another pharmacist was processing a fentanyl patch prescription for this patient, when the pharmacy computer system issued an alert about a drug interaction between fentanyl and selegiline. The error was recognized when the pharmacist contacted the prescriber about this interaction.

Sleep or Psychosis?

A nurse took a verbal order from a physician for "Risperdal 15 mg at bedtime prn sleep." The order was then telephoned into the pharmacy. The pharmacist, aware that risperidone (Risperdal) is an antipsychotic, recognized that the order did not make sense and questioned the nurse, who confirmed that Risperdal is what she heard the physician say. Not satisfied with the answer, the pharmacist insisted on clarifying the order directly with the physician— which revealed that the order had been misheard and was actually for temazepam (Restoril) 15 mg.

No Help for Depression

By telephone, a physician ordered nortriptyline (Pamelor) 75 mg to be added to his patient's medication regimen, which also included sertraline (Zoloft) 150 mg. A pharmacy technician who received the order (in a state where this is allowed) misheard Pamelor as Tambocor (flecainide), and the prescription was dispensed as such. The patient took Tambocor, an antiarrhythmic, for 1 month and then called the physician's office for a refill. At this point, the office staff realized that a dispensing error had occurred with these similar-sounding drug names. The patient complained of fatigue but had no specific cardiovascular symptoms. The medication was stopped, and the patient suffered no harm.

Safe Practice Recommendations

To avoid mix-ups related to sound-alike medications, all practitioners should be encouraged to use a process known as "read back" on every order that is communicated verbally or by telephone. With read back, an order is first transcribed directly onto the chart or prescription blank as it was understood and then read back (or even spelled back for unfamiliar or sound-alike names such as these) to verify the correct interpretation. Unfamiliar and sound-alike drug names should be spelled out.

This is a requirement for those working in long-term care or home care operations accredited by the Joint Commission on Accreditation of Healthcare Organizations, but all practice sites should consider implementing this important safety step.

The typical lack of access to clinical patient information by ambulatory care pharmacists also plays a role in these types of mix-ups—which is why it is so important for prescribers to indicate each medication's purpose when communicating orders to the pharmacy. If the purpose is not communicated, pharmacists should inquire about it when accepting the order. In addition, pharmacists should insist on speaking directly to the prescriber if doubt still exists after speaking with a nurse or other office delegate.

Often, the pharmacist's only accessible source of the medication's indication is the patient. For this reason, the importance of patient counseling cannot be overstated.



Related Articles
No Result Found
Latest Issues
$auto_registration$